Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 330, NWS Morristown, TN

August 7, 2003Loudon County, Roane County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 7, 2003, 8:23 PM EDT for Loudon County, Roane County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2003, 8:23 PM EDT (00:23 UTC)
Expired
Aug 7, 2003, 9:00 PM EDT
In force
37 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Loudon County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 88 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 806 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
806 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 080023
SVRMRX
TNC105-145-080100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
823 PM EDT THU AUG 7 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUDON COUNTY IN EAST TENNESSEE
  ROANE COUNTY IN EAST TENNESSEE

* UNTIL 900 PM EDT

* AT 820 PM EDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE
  THUNDERSTORM 4 MILES EAST OF BRADBURY...OR 5 MILES SOUTH OF OAK
  RIDGE...MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRADBURY AROUND 900 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

SEEK A STURDY SHELTER IMMEDIATELY

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3584 8423 3592 8429 3592 8438 3586 8442

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:30 PM EDT, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 7, 3:30 PM EDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT THU AUG 7 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

********************************************************************
AFTERNOON FORECAST DISCUSSION
330 PM EDT THU AUG 7 2003

A STAGNANT WEATHER PATTERN WILL CONTINUE ACROSS THE SOUTHERN
APPALACHIAN REGION THROUGH THE MIDDLE OF NEXT WEEK...AS A MOIST AND
UNSTABLE AIRMASS REMAINS IN PLACE WITH A PERSISTENT LONG WAVE UPPER
TROUGH. THIS UPPER TROUGH SHOULD CONTINUE TO KEEP THE LOCAL AIRMASS
MODERATELY UNSTABLE THROUGH THE MIDDLE OF NEXT WEEK...WITH LOCALLY
HEAVY RAINFALL POSSIBLE EACH DAY WITH A FEW ISOLATED STORMS. SEVERAL
WEAK AREAS OF VORTICITY WILL SLOWLY ROTATE THROUGH THIS TROUGH OVER
THE NEXT SEVERAL DAYS...TRIGGERING SCATTERED CONVECTION EACH DAY
(ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS). THE LACK OF A
WELL-DEFINED SURFACE BOUNDARY DURING THIS FORECAST PERIOD WILL MAKE
DETERMINING THE EXACT LOCATION OF CONVECTION DIFFICULT...BUT WILL GO
WITH SLIGHTLY HIGHER POPS ACROSS NORTHEAST TN AND SOUTHWEST VA CLOSER
TO THE VORTICITY CENTERS.

AS FOR TEMPS...NO SIGNIFICANT CHANGE IN THE LOCAL AIRMASS IS EXPECTED
THROUGH NEXT WEEK...SO PERSISTENCE LOOKS TO BE THE RULE FOR AWHILE.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   68  86  68  86 /  40  40  40  30
TYS   66  83  66  83 /  50  50  50  40
TRI   64  80  64  80 /  60  60  60  40
OQT   66  83  66  83 /  50  50  50  40

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DMG

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1045 AM EDT WED AUG 6 2003

CURRENT SURFACE ANALYSIS SHOWS A BROAD AREA OF LOW PRESSURE ACROSS
THE SOUTHERN APPALACHIANS...WITH AREA SOUNDINGS CONTINUING TO REVEAL
A MOIST AND UNSTABLE AIRMASS ACROSS THE REGION. UPPER TROUGH REMAINS
ACROSS THE FORECAST AREA WITH AN AREA OF VORTICITY EXPECTED TO LINGER
AS WELL. THIS AREA OF VORTICITY SHOULD HELP TO TRIGGER ADDITIONAL
SCATTERED SHOWERS AND TSTORMS ACROSS THE AREA THIS AFTERNOON...WITH
LOCALLY HEAVY RAINFALL POSSIBLE IN SOME AREAS. WILL PLAN TO UPDATE
THE FORECAST THIS MORNING...TO REMOVE THE MENTION OF MORNING FOG AND
TO ADD A MENTION OF RAIN POSSIBLY HEAVY AT TIMES EVERYWHERE. TEMPS
SEEM TO BE ON TRACK AND WILL NOT PLAN TO CHANGE.

DMG

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
318 AM EDT THU AUG 7 2003

TODAY AND TONIGHT...LITTLE CHANGE IN THE OFFING AS OPERATIONAL
MODELS AND SHORT RANGE ENSEMBLES CONTINUE TO DEPICT HIGHLY AMPLIFIED
TROUGH WITH ITS UNSEASONABLY LOW HEIGHTS OVER THE OHIO AND TENNESSEE
VALLEYS. WITH THE TROUGH AXIS PARKED OVER OUR AREA...CONTINUED
UNSETTLED WEATHER CAN BE ANTICIPATED. APPEARS THAT GREATEST THREAT
FOR PRECIP WILL BE OVER THE NORTHEASTERN SECTION WHERE BEST MOISTURE
REGIME AND DYNAMICS EXIST. TWEAKED TEMPS TO REFLECT EXPECTED BEST
PRECIP AND CLOUD COVERAGE.

LATER PERIODS...MODELS CONTINUE TO ADVERTISE UPPER TROUGH JUST ABOUT
PARKED ACROSS THE EASTERN STATES BEYOND THE WEEKEND.  ALTHOUGH THERE
IS EXCELLENT AGREEMENT ON THIS LARGE SCALE FEATURE...THERE CONTINUES
TO BE SIGNIFICANT DIFFERENCES WITH TIMING/STRENGTH OF ANY ASSOCIATED
SHORTWAVE ENERGY AND UPPER LEVEL SUPPORT.  00Z GFS WOULD SUPPORT
RAISING POPS FOR FRIDAY...AS IT SUGGESTS A SHORTWAVE WOULD BE
CLEARING AFFECTING OUR REGION INTO FRIDAY EVENING.  DONT REALLY SEE
THIS FROM THE NGM/ETA SOLUTIONS...MAINLY JUST THE TROUGH/SHEAR AXIS
NEARBY WITH BETTER POSITIVE OMEGA FIELDS TO OUR EAST...AND STILL NO
SURFACE BOUNDARY EITHER.

THUS...DECIDED TO KEEP OUR WELL BLENDED POP/WX GRIDS FOR FRIDAY THRU
SATURDAY INTACT WITH MAINLY LOW CHANCE POPS.  TRIMMED BACK HIGH
TEMPS FOR FRI AND SAT...IN LINE WITH WED MAX TEMPS BASED ON FAIRLY
HIGH MEAN RH AND SCATTERED CONVECTION EACH DAY.  THESE LOWER VALUES
ARE ALSO MUCH CLOSER TO LATEST MOS BLEND.  OUR PRELIMINARY TEMPS/POPS
FOLLOW BELOW FOR COORDINATION:

CHA   84  67  86  68 /  40  40  30  30
TYS   82  65  83  67 /  50  50  30  30
TRI   79  64  80  63 /  60  60  30  30
OQT   80  65  82  66 /  50  50  30  30

LCM/TG

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
845 PM EDT WED AUG 6 2003

CURRENT RADAR SHOWS SCATTERED SHOWERS AND THUNDERSTORMS MAINLY OVER
NORTHERN AREAS. PLAN TO LOWER POPS TO SLIGHT CHANCE SOUTH...AND TO 30
FOR NORTHERN PLATEAU...CENTRAL VALLEY AND THE SMOKIES. WILL ALSO MAKE
A FEW TWEAKS TO SKY COVER AND SOME TEMPS. UPDATE OUT SOON.
Hazardous weather outlook, Aug 7, 5:00 AM EDT, 15 hours 23 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-082>087-099>102-VAZ001-002-005-
006-008-072100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...
A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE SOUTHERN
APPALACHIAN REGION...WITH AN UPPER LEVEL DISTURBANCE EXPECTED TO
HELP TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...LOCALLY
HEAVY RAINFALL IS POSSIBLE WHICH MAY CAUSE FLOODING OF LOW LYING AND
FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

LCM

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.